Bigger picture: Hi. I’ve been diagnosed an... - Thyroid UK

Thyroid UK
109,268 members126,945 posts

Bigger picture

LizzieWilliams
LizzieWilliams

Hi. I’ve been diagnosed an underactive for a few years now and am taking levothyroxin (75mg) . I often feel like there is a lump in my throat - not always, it comes and goes - but often feel tired. A few years ago I did an adrenal saliva test that showed I had adrenal fatigue. I am menopausal. My GP ignored the adrenal fatigue completely and is fixated with my cholesterol level. She has put me on statins and then more statins. I’ve been getting dizzy and light headed a lot.

My GP just sees a fat person and is fixated about my cholesterol. I would like to see a private endocrinologist who might look at the complete picture, that is the menopause, thyroid, adrenal etc. I live abroad but am happy to see someone in the UK.

Can anyone point me in the direction of a good specialist?

Thanks very much.

7 Replies
oldestnewest

Your cholesterol is probably high because you are under medicated. Personally I would not take statins.

If you post your recent thyroid tests the experienced members can provide comment.

Adrenals problems could be a result of low thyroid levels as well. Can you post your saliva test results as well

I haven't got any test results with me (I'm on holiday) but will dig them out when I'm at home. Thanks for your reply.

Just because your doctor 'puts you on' something, doesn't mean you have to take it. There's no law that says that. And, frankly, your doctor shouldn't 'put you on' anything without proper consultation and the informed consent of the patient.

Statins are not recommended for hypos. And they don't do anything for women. Cholesterol is usually high when FT3 is low - has she tested your FT3? Unfortunately, there are not many doctors that know any of that. They get financial incentives for prescribing statins, so they prescribe them at the slightest opportunity.

But statins can do more harm than good. Low cholesterol is more harmful than high cholesterol. For one thing, you cannot make sex hormones without cholesterol. Your hormones are already unbalanced, so taking statins will make that worse.

If it were me, I would go back to that doctor and tell her I want to be 'taken off' statins as I do not feel they are appropriate. :)

Yes, I will. I've already decided to do that. I've said in the past that I don't want to take them and she has been insistent. I guess I am just not assertive enough. I will ask to see an endocrine specialist too. Thanks for your support!

Quick question: I'm new here and don't know the etiquette. Do people recommend doctors here or is that not done?

Just tell her that if she doesn't help you wean off them, you'll stop them cold turkey. That usually works. :)

You can ask for a doctor recommendation, but replies will be sent to you by PM. We don't, usually, mention doctor's names on the open forum. :)

OK. Good to know. Thanks. I just posted a question about whether Dr Peatfield was still practising. I'd just like to get a recommendation from someone. I've read Dr Peatfield's notes and so much of it sounds right and explains my own experiences.

Dr Peatfield has just had an operation, I believe. So, he won't be seeing any patients for a while. Yes, he is a great man, pity there aren't more like him! :(

You may also like...